Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 159, NWS Lincoln, IL

June 17, 2011Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 17, 2011, 1:51 PM CDT for Clay County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2011, 1:51 PM CDT (18:51 UTC)
Expired
Jun 17, 2011, 2:30 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clay County, IL

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

215 
WUUS53 KILX 171851
SVRILX
ILC025-171930-
/O.NEW.KILX.SV.W.0159.110617T1851Z-110617T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
151 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 230 PM CDT.

* AT 147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM KINMUNDY TO 7 MILES SOUTHWEST OF HELM...AND MOVING EAST AT 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  FLORA...XENIA...IOLA...LOUISVILLE...CLAY CITY...SAILOR SPRINGS...
  INGAHAM...OSKALOOSA AND WENDELIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH
CENTRAL ILLINOIS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3860 8870 3861 8871 3884 8870 3885 8831
      3885 8826 3873 8827 3872 8829 3870 8828
      3864 8829 3859 8829
TIME...MOT...LOC 1850Z 268DEG 41KT 3875 8889 3847 8878
WIND...HAIL 60MPH <.75IN

$$

MILLER
3 follow-up statements
806 
WWUS53 KILX 171908
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT FRI JUN 17 2011

ILC025-171930-
/O.CON.KILX.SV.W.0159.000000T0000Z-110617T1930Z/
CLAY IL-
208 PM CDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY COUNTY
UNTIL 230 PM CDT...

AT 205 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 5 MILES SOUTHEAST OF FARINA TO 5 MILES SOUTHEAST OF XENIA...
MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  FLORA...IOLA...LOUISVILLE...CLAY CITY...SAILOR SPRINGS...INGAHAM
  AND WENDELIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH 
CENTRAL ILLINOIS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3860 8870 3861 8871 3884 8870 3885 8831
      3885 8826 3873 8827 3872 8829 3870 8828
      3864 8829 3859 8829
TIME...MOT...LOC 1908Z 268DEG 41KT 3879 8866 3859 8852
WIND...HAIL 60MPH <.75IN

$$

MILLER
496 
WWUS53 KILX 171921
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
221 PM CDT FRI JUN 17 2011

ILC025-171930-
/O.CON.KILX.SV.W.0159.000000T0000Z-110617T1930Z/
CLAY IL-
221 PM CDT FRI JUN 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CLAY
COUNTY UNTIL 230 PM CDT...

AT 219 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LOUISVILLE TO 6 MILES SOUTH OF CLAY CITY...MOVING EAST AT 45
MPH.

LOCATIONS IMPACTED INCLUDE...
  CLAY CITY AND SAILOR SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SOUTH 
CENTRAL ILLINOIS. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS.

&&

LAT...LON 3860 8860 3879 8868 3878 8827 3873 8827
      3872 8829 3870 8828 3864 8829 3863 8829
      3859 8829
TIME...MOT...LOC 1921Z 268DEG 41KT 3879 8847 3859 8833
WIND...HAIL 60MPH <.75IN

$$

MILLER
112 
WWUS53 KILX 171929
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
229 PM CDT FRI JUN 17 2011

ILC025-171938-
/O.EXP.KILX.SV.W.0159.000000T0000Z-110617T1930Z/
CLAY IL-
229 PM CDT FRI JUN 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CLAY COUNTY WILL
EXPIRE AT 230 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED. HOWEVER 
HEAVY RAIN IS STILL POSSIBLE WITH THESE THUNDERSTORMS.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3860 8860 3879 8868 3878 8827 3873 8827
      3872 8829 3870 8828 3864 8829 3863 8829
      3859 8829
TIME...MOT...LOC 1928Z 268DEG 41KT 3879 8837 3859 8823

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:00 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 17, 1:00 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
100 PM CDT FRI JUN 17 2011

.DISCUSSION...
ISSUED 1123 AM CDT FRI JUN 17 2011
MINOR TWEAKS TO THE FORECAST TO COVER FOR THE PRECIP SHIELD AND
WEATHER ADVANCING FROM THE WEST. STILL CONCERN FOR AFTERNOON
THUNDERSTORMS...WITH IMPRESSIVE LAPSE RATES ON 12Z SOUNDING. THAT
BEING SAID...SHEAR IS MINIMAL AND SFC BASED INSTABILITY IS GETTING
LIMITED BY CLOUD COVER/PRECIP SHIELD FROM APPROACHING CONVECTION.
OUTFLOW FROM STORMS WILL HAVE TO BE WATCHED CLOSELY FOR ANY
AFTERNOON CONVECTION AHEAD OF THE WARM FRONT THIS EVENING.

&&

.AVIATION...
ISSUED 1254 PM CDT FRI JUN 17 2011
CURRENT THREAT FOR THE SHORT TERM IS MOSTLY A -RA AND VCTS THREAT
FOR MOST OF THE TERMINALS THROUGH 00Z. WARM FRONT LIFTING THROUGH
THE AREA LATER THIS EVENING...BRINGING AN ADDITIONAL THREAT FOR TS
THROUGH THE EVENING...BUT THE LOW CONFIDENCE ASSOCIATED WITH THE
LOCATION OF THE SFC FRONT IN THE WAKE OF THIS MCS RESULTS IN A
SIMPLE VC MENTION FOR NOW. WARM FRONT IN CONCERT WITH SHOWERS AND
OVERNIGHT WILL ALSO BRING A REDUCED VISBY THREAT WITH LOW CIGS IN
THE OVERNIGHT. LOWEST FLIGHT CATS EXPECTED FOR SPI AND DEC...AND
HAVE DROPPED TO IFR TO REFLECT THAT. HOWEVER...CONCERN WILL HINGE
ON FRONTAL LOCATION.

HJS
&&

.PREV DISCUSSION...
ISSUED 330 AM CDT FRI JUN 17 2011

AN UNSETTLED AND VERY WARM AND HUMID WEATHER PATTERN TO OCCUR
THROUGH THE MIDDLE OF NEXT WEEK ACROSS CENTRAL/SE IL. SPC HAS MUCH
OF AREA IN A SLIGHT RISK FROM THIS AFTERNOON THROUGH SUNDAY WITH
DAMAGING WIND GUSTS AND HAIL POSSIBLE. HEAVY RAINS WILL ALSO BE A
THREAT FROM A COUPLE OF MCS/S THROUGH THIS FATHERS DAY WEEKEND.
00Z SHORT RANGE MODELS CONTINUE TO SHOW A BLOCKY UPPER LEVEL
PATTERN AS SERIES OF MID LEVEL SHORT WAVES IMPACT IL NEXT SEVERAL
DAYS ALONG WITH A WARM FRONT LIFTING NORTHWARD THROUGH EARLY NEXT
WEEK. 00Z GFS HAS TRENDED SLOWER (TOWARD THE 00Z ECMWF) WITH
UPPER LEVEL TROF AND ASSOCIATED COLD FRONT THE MIDDLE OF NEXT
WEEK WITH NEXT GOOD CHANCE OF SHOWERS/THUNDERSTORMS LATE TUE
THROUGH WED AND POSSIBLE SEVERE STORMS AGAIN.

SHORT TERM...TODAY THROUGH MONDAY NIGHT.

MCS ACTIVITY OVER THE CENTRAL PLAINS FROM NW MO INTO WESTERN
IA/EASTERN NEBRASKA AND THE EASTERN DAKOTAS. ANOTHER SMALLER MCS
WAS OVER THE MID MS VALLEY OVER SE MO INTO WESTERN TN. THESE MCS
ASSOCIATED WITH RETURNING SOUTHERN LOW LEVEL JET AND WARM FRONT SW
OF IL. NEAREST BAND OF SHOWERS AND A FEW THUNDERSTORMS WAS FROM
DES MOINES TO KIRKSVILLE TO WEST OF QUINCY/MS RIVER. MUCH OF
CENTRAL AND SE IL CURRENTLY MOSTLY CLEAR WITH TEMPS IN THE MID 60S
TO LOWER 70S AND DEWPOINTS IN THE LOW TO MID 60S WITH CALM TO
LIGHT SOUTH WINDS.

EXPECT INCREASING CLOUDS THIS MORNING WITH GOOD CHANCE OF SHOWERS
AND THUNDERSTORMS SW AREAS LATER THIS MORNING AND ACROSS AREA THIS
AFTERNOON AS WARM FRONT LIFTS NE TOWARD CENTRAL IL AND MID LEVEL
SHORT WAVE EJECTS FROM THE CENTRAL PLAINS INTO IA/NW MO LATER
TODAY. SPC CONTINUES SLIGHT RISK ACROSS AREA THIS AFTERNOON AND
EVENING WITH 15-30% RISK OF SEVERE STORMS WITH THE 30% RISK OVER
WEST CENTRAL IL WEST OF SPRINGFIELD WHERE IT GETS MODERATELY
UNSTABLE WITH CAPES 2500-3500 J/KG BY 21Z/4 PM. VERY WARM HIGHS
TODAY IN THE UPPER 80S TO NEAR 90F AND MORE HUMID AS DEWPOINTS
ELEVATE INTO THE UPPER 60S AND LOWER 70S THIS AFTERNOON. MCS TO
LIKELY AFFECT PARTS OF CENTRAL IL DURING TONIGHT AND LINGER INTO
SAT MORNING. HEAVY RAINS WILL BE A THREAT WITH THIS MCS ESPECIALLY
FROM I-72 NORTH. REMNANTS OF MCS MOVE EAST INTO INDIANA BY MIDDAY.
EXPECT MORE SCATTERED SHOWERS AND THUNDERSTORMS TO FIRE UP DURING
THE MID/LATE AFTERNOON SAT AND SPC HAS ALL BUT FAR NORTHERN 3
COUNTIES OF KNOX...STARK AND MARSHALL IN A SLIGHT RISK OF SEVERE
STORMS SAT AFTERNOON/EVENING FOR DAMAGING WINDS GUSTS AND HAIL.

YET ANOTHER MCS COULD AFFECT PARTS OF CENTRAL IL SAT NIGHT THOUGH
MODELS NOT AGREEING AS WELL ON ITS LOCATION AND TIMING. HAVE
30-50% POPS SAT NIGHT THRU SUNDAY WITH HIGHEST POPS NORTH. SPC HAS
ALL BUT NORTHERN 3 COUNTIES IN A SLIGHT RISK AGAIN SUNDAY
AFTERNOON AND EVENING AS MODERATELY UNSTABLE AIR MASS LINGERS OVER
THE REGION THIS WEEKEND AND HAVE DECENT MID LEVEL WESTERN WINDS
AND SOME SHORT WAVES PASSING THROUGH WITH FRONTAL BOUNDARY OVER
CENTRAL IL YET.

WARM FRONT APPEARS TO SHIFT FURTHER NORTH MON AS UPPER LEVEL
RIDGING BUILDS MORE INTO IL. THIS TO SHIFT BEST CHANCES OF SHOWERS
AND THUNDERSTORMS NORTH OF CENTRAL IL AND ONLY CARRIED 20-30% POPS
FROM PEORIA NORTH ON MONDAY. HOT AND HUMID CONDITIONS TO PREVAIL
MON AND TUE WITH CENTRAL/SE IL IN THE WARM SECTOR.

LONG TERM...TUESDAY THROUGH THURSDAY NIGHT.

WITH GFS TRENDING SLOW WITH STRONG UPPER LEVEL TROF AND ASSOCIATED
COLD FRONT DURING THE MIDDLE OF NEXT WEEK...LOWERED POPS MON NIGHT
AND TUESDAY ESPECIALLY IN SE IL. BEST CHANCES OF SHOWERS AND
THUNDERSTORMS APPEARS TO BE WED WITH APPROACHING COLD FRONT AND
COULD BE ANOTHER RISK OF SEVERE STORMS THEN. COLD FRONT PASSES
EAST OF IL THU WITH DIMINISHING CHANCES OF SHOWERS AND
THUNDERSTORMS FROM WEST TO EAST ALONG WITH COOLER AND LESS HUMID
AIR ARRIVING LATE NEXT WEEK AS WEAK HIGH PRESSURE DRIFTS OVER IL
BY NEXT FRI.

07

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 11:12 AM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1112 AM CDT FRI JUN 17 2011

ILZ029-031-036-037-040-041-047-049-050-181100-
CASS-FULTON-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-TAZEWELL-WOODFORD-
1112 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FROM PEORIA AND
DOWN STREAM FOR THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO
TONIGHT.

ILZ027-028-030-038-042>046-048-051>057-061>063-066>068-071>073-
181100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PIATT-RICHLAND-SANGAMON-SHELBY-STARK-
VERMILION-
1112 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM MOIST AIRMASS WILL INTERACT WITH A WARM FRONT TO THE WEST TO
BRING THUNDERSTORMS TO THE AREA FOR LATE THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL BOUNDARY WILL LINGER ACROSS THE AREA THROUGH THE WEEKEND.
THE FRONT WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK.
THERE IS A RISK OF SEVERE STORMS SATURDAY THROUGH SUNDAY NIGHT.

AFTER A BRIEF BREAK ON MONDAY...A WEATHER SYSTEM WILL BRING
THUNDERSTORM CHANCES BACK TO THE REGION BY TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND INTO
TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:25 PM CDTSpecial Weather StatementILXLawrence, Richland65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.